As most of us know, medication often has some surprising side effects. But did you know that some common medications can affect your bladder control?
So if you’re dealing with incontinence and are taking any of these medications, talk to your doctor. It’s possible that different medications may alleviate your symptoms!
Medications that can cause urinary incontinence
|Diuretics, such as hydrochlorothiazide (Esidrix, Hydrodiuril, Oretic), furosemide (Lasix), bumetanide (Bumex), triamterene with hydrochlorothiazide (Maxzide)||Increase urine production by the kidney.||Frequent urination, overactive bladder, stress incontinence.|
|Muscle relaxants and sedatives, such as diazepam (Valium), chlordiazepoxide (Librium), lorazepam (Ativan)||Cause sedation or drowsiness, relax urethra.||Frequent urination, stress incontinence, lack of concern or desire to use the toilet.|
|Narcotics, such as oxycodone (Percocet), meperidine (Demerol), morphine||Cause sedation or drowsiness; relax bladder, causing retention of urine.||Lack of concern or desire to use the toilet, difficulty in starting urinary stream, straining to void, voiding with a weak stream, leaking between urinations, frequency incontinence.|
|Antihistamines, such as diphenhydramine (Benadryl)Anticholinergics and calcium-channel blockers, such as verapamil (Calan), nifedipine (Procardia), diltiazem (Cardizem)||Relax bladder, causing retention of urine; in some cases, increase urine production.||Difficulty in starting the urinary stream, straining to void, voiding with a weak stream, leaking between urinations.|
|Alpha-adrenergic antagonists, such as terazosin (Hytrin), doxazosin (Cardura)||Relax the bladder outlet muscle.||Leaking when coughing, sneezing, laughing, exercising, etc.|
Credit for the above chart goes to: Anthony Komaroff, M.D., Editor in Chief, Harvard Health Publications and the Harvard Health Blog!